Question: I have seen the commercials for Latisse and would love to try it to lengthen and thicken my lashes but the risks they outline are somewhat disturbing. What percentage of patients experiences the darkening of the iris, which is mentioned as a possible side effect?
Answer: Well, it is interesting that the darkening of the iris has never actually been documented from the use of Latisse and has only been documented when patients were using the same drug as an eyedrop for ocular hypertension. Because such a small amount of the actual product ends up on the eye when Latisse is used as directed, the risks of iris pigmentation are greatly reduced compared to the risks when the same medication is used in an eyedrop form. Furthermore, the risk of iris pigmentation is really only applicable to patients with green or hazel eyes, as patients with truly blue eyes cannot cause pigmentation of their iris, and patients with brown eyes already have pigmentation of the iris. So, we do caution our patients that this is a possible risk but the chances of this occurring are exceptionally small and, potentially, there may be no risk whatsoever at the concentrations that Latisse is used.